Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Combining hook length formulas and BG-ranks for partitions via the Littlewood decomposition


Authors: Guo-Niu Han and Kathy Q. Ji
Journal: Trans. Amer. Math. Soc. 363 (2011), 1041-1060
MSC (2010): Primary 05A15, 05A17, 05A19, 11P81, 11P83
DOI: https://doi.org/10.1090/S0002-9947-2010-05191-8
Published electronically: September 14, 2010
MathSciNet review: 2728596
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Recently, the first author has studied hook length formulas for partitions in a systematic manner. In the present paper we show that most of those hook length formulas can be generalized and include more variables via the Littlewood decomposition, which maps each partition to its $ t$-core and $ t$-quotient. In the case $ t=2$ we obtain new formulas by combining the hook lengths and BG-ranks introduced by Berkovich and Garvan. As applications, we list several multivariable generalizations of classical and new hook length formulas, including the Nekrasov-Okounkov, the Han-Carde-Loubert-Potechin-Sanborn, the Bessenrodt-Bacher-Manivel, the Okada-Panova and the Stanley-Panova formulas.


References [Enhancements On Off] (What's this?)

  • 1. Ron M. Adin and Avital Frumkin, Rim hook tableaux and Kostant's $ \eta$-function coefficients, Adv. Appl. Math. 33 (2004) 492-511. MR 2081040 (2005f:05165)
  • 2. George E. Andrews, The Theory of Partitions, Addison-Wesley, Reading, 1976. MR 0557013 (58:27738)
  • 3. Christine Bessenrodt, On hooks of Young diagrams, Ann. Comb. 2 (1998) 103-110. MR 1682922 (2000d:05126)
  • 4. Alexander Berkovich and Frank G. Garvan, On the Andrews-Stanley refinement of Ramanujan's partition congruence modulo $ 5$ and generalizations, Trans. Amer. Math. Soc. 358 (2006) 703-726. MR 2177037 (2006g:11212)
  • 5. Roland Bacher and Laurent Manivel, Hooks and powers of parts in partitions, Sém. Lothar. Combin. 47 (2001) article B47d. MR 1894024 (2003c:05020)
  • 6. Kevin Carde, Joe Loubert, Aaron Potechin, and Adrian Sanborn, Proof of Han's hook expansion conjecture, arXiv:0808.0928, 2008.
  • 7. William Y.C. Chen, Kathy Q. Ji, and Herbert S. Wilf, BG-ranks and $ 2$-cores, Electron. J. Combin. 13 (2006) N18. MR 2274300 (2009a:05010)
  • 8. G. Gaspar and M. Rahman, Basic Hypergeometric Series, Cambridge University Press, 1990. MR 1052153 (91d:33034)
  • 9. Frank Garvan, Dongsu Kim, and Dennis Stanton, Cranks and $ t$-cores, Invent. Math. 101 (1990) 1-17. MR 1055707 (91h:11106)
  • 10. Guo-Niu Han, An explicit expansion formula for the powers of the Euler Product in terms of partition hook lengths, arXiv:0804.1849v2, 2008.
  • 11. Guo-Niu Han, Some conjectures and open problems about partition hook length, Experimental Mathematics 18 (2009) 97-106. MR 2548990
  • 12. Guo-Niu Han, The Nekrasov-Okounkov hook length formula: Refinement, elementary proof, extension and applications, Annales de I'Institut Fourier 60 (2010) 1-29. MR 2664308
  • 13. Guo-Niu Han, Discovering hook length formulas by an expansion technique, Electron. J. Combin. 15 (2008) R133. MR 2448883
  • 14. Gordon James and Adalbert Kerber, The Representation Theory of the Symmetric Group, Encyclopedia of Mathematics and its Applications 16, Addison-Wesley Publishing, Reading, MA, 1981. MR 644144 (83k:20003)
  • 15. Donald E. Knuth, The Art of Computer Programming, vol.3, Sorting and Searching, 2nd ed., Addison Wesley Longman, 1998. MR 0445948 (56:4281)
  • 16. Alain Lascoux, Symmetric Functions and Combinatorial Operators on Polynomials, CBMS Regional Conference Series in Mathematics, 99, 2001. MR 2017492 (2005b:05217)
  • 17. D. E. Littlewood, Modular representations of symmetric groups, Proc. Roy. Soc. London. Ser. A 209 (1951) 333-353. MR 0049896 (14:243b)
  • 18. Ian G. Macdonald, Symmetric Functions and Hall Polynomials, Second Edition, Clarendon Press, Oxford, 1995. MR 1354144 (96h:05207)
  • 19. T. Nakayama, On some modular properties of irreducible representations of a symmetric group, I. II, Japan. J. Math. 17 (1941) 89-108, 411-423. MR 0005729 (3:195d); MR 0005730 (3:196a)
  • 20. Nikita A. Nekrasov and Andrei Okounkov, Seiberg-Witten theory and random partitions, The unity of mathematics, 525-596, Progr. Math. 244, Birkhäuser Boston, 2006. MR 2181816 (2008a:81227)
  • 21. Greta Panova, Proof of a conjecture of Okada, arXiv:0811.3463, 2008.
  • 22. Richard P. Stanley, Enumerative Combinatorics, vol. 2, Cambridge University Press, 1999. MR 1676282 (2000k:05026)
  • 23. Richard P. Stanley, Some combinatorial properties of hook lengths, contents, and parts of partitions, Ramanujan J., to appear, 2009.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 05A15, 05A17, 05A19, 11P81, 11P83

Retrieve articles in all journals with MSC (2010): 05A15, 05A17, 05A19, 11P81, 11P83


Additional Information

Guo-Niu Han
Affiliation: I.R.M.A., UMR 7501, Université de Strasbourg et CNRS, 7 rue René-Descartes, F-67084 Strasbourg, France
Email: guoniu@math.u-strasbg.fr

Kathy Q. Ji
Affiliation: Center for Combinatorics, LPMC-TJKLC, Nankai University, Tianjin 300071, People’s Republic of China
Email: ji@nankai.edu.cn

DOI: https://doi.org/10.1090/S0002-9947-2010-05191-8
Keywords: Hook length formulas, BG-ranks, integer partitions, Littlewood decomposition
Received by editor(s): March 10, 2009
Received by editor(s) in revised form: August 24, 2009
Published electronically: September 14, 2010
Additional Notes: The second author was partially supported by the PCSIRT Project of the Ministry of Education and the National Science Foundation of China under Grant No. 10901087.
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society